Texas, 2011

Wildfire and Dust Storm in Texas, February 27 to 28, 2011

February 27 to 28, 2011 · NWS MAF · 9 events in 6 counties and zones

Strong mid level winds at the base of a passing upper trough resulted in widespread windy conditions across the region, in addition to near 0 mile visibilities in blowing dust.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong mid level winds at the base of a passing upper trough resulted in widespread windy conditions across the region, in addition to near 0 mile visibilities in blowing dust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 27, 4:46 AM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Feb 27, 4:46 AM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
546 AM CST SUN FEB 27 2011

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
A POWERFUL UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE SOUTHERN
PLAINS TODAY AND PRODUCE STRONG WINDS AND BLOWING DUST. WEST TO
SOUTHWEST WINDS WILL INCREASE TO 30 TO 45 MPH BY LATE MORNING.
GUSTS TO 60 MPH WILL BE POSSIBLE IN THE 20-24Z TIME FRAME.
PREVAILING VFR TO MVFR VISIBILITIES IN BLOWING DUST IS EXPECTED AT
THE TERMINALS FROM 17Z TO 24Z. WINDS WILL DIMINISH TO 20 TO 25 MPH
AFTER 00Z MONDAY WITH VFR CONDITIONS.

12

&&

.PREV DISCUSSION... /ISSUED 351 AM CST SUN FEB 27 2011/

DISCUSSION...
ALL SIGNS CONTINUE TO POINT TO STRONG WINDS ACROSS MOST OF THE
AREA TODAY. THE NAM CONTINUES TO BE WEAKEST WITH THE SURFACE WINDS
BUT THIS DOES NOT SEEM CONSISTENT WITH THE SURFACE PRESSURE
GRADIENT AS WELL AS THE EXPECTED MIXING OF WINDS SFC-850MB. THE
STRONGEST WINDS WILL LIKELY OCCUR IN THE LATE AFTERNOON OR EARLY
EVENING BEHIND A PACIFIC FRONT THOUGH WINDY CONDITIONS SHOULD LAST
ALL THE WAY INTO EARLY MONDAY MORNING.

HIGH PRESSURE BUILDING SOUTH WILL ALLOW WINDS TO DIMINISH MONDAY
AFTERNOON WHICH SHOULD BE QUITE PLEASANT WITH COOLER TEMPS AND
LIGHT WINDS. ZONAL FLOW AND VERY BROAD/FLAT RIDGING DOMINATE THE
REMAINDER OF THE WEEK WITH A LEE TROUGH SETTING UP AND ABOVE
NORMAL TEMPERATURES. BY SATURDAY ANOTHER SHORT WAVE TROUGH MOVES
INTO THE SOUTHERN PLAINS PUSHING A COLD FRONT INTO THE AREA. IT
WILL LIKELY BE A DRY FRONT BUT THERE IS SOME UNCERTAINTY AS TO ITS
STRENGTH. THE ECMWF IS STRONGEST BUT HAS BEEN HAVING SOME TROUBLE
WITH THE INTENSITY OF SYSTEMS LATELY AND OPTED TO GO WITH THE
WEAKER GFS. HOWEVER THERE WILL BE SOME AMPLIFICATION OF A WEST
COAST RIDGE NEXT WEEKEND WHICH COULD USHER IN COOLER AIR THAN
CURRENTLY FORECAST.

HENNIG

FIRE WEATHER...
EXTREMELY CRITICAL FIRE WEATHER CONDITIONS STILL EXPECTED TODAY
WITH VERY DRY AIR IN PLACE AND STRONG WINDS EXPECTED TO DEVELOP
THIS AFTERNOON.THE STRONGEST WINDS ARE EXPECTED BETWEEN NOON AND 9
PM CST BUT WINDY CONDITIONS WILL PERSIST ALL NIGHT LONG. WINDS
WILL INITIALLY BE FROM THE SOUTH TO SOUTHWEST THEN SHIFT TO A MORE
WESTERLY DIRECTION LATE THIS AFTERNOON AS A PACIFIC FRONT MOVES
THROUGH. POOR OVERNIGHT HUMIDITY RECOVERY WILL NOT AID IN FIRE
SUPPRESSION BUT WEAKENING WINDS ON MONDAY SHOULD HELP.

THE REMAINDER OF THE WEEK WILL BE VERY DRY WITH THE GREATEST FIRE
DANGER POTENTIAL REMAINING IN THE GUADALUPE MOUNTAINS AND THE
ADJACENT PLAINS WHERE WINDS WILL BE STRONGEST.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 8 AM THIS MORNING TO 8 PM MST THIS EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING FROM 8 AM THIS MORNING TO 8 PM MST THIS
     EVENING FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...
     EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...
     NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.

TX...RED FLAG WARNING FROM 9 AM CST /8 AM MST/ THIS MORNING TO 9 PM
     CST /8 PM MST/ THIS EVENING FOR THE FOLLOWING ZONES...
     ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
     REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
     TERRELL...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

     WIND ADVISORY FROM 9 AM THIS MORNING TO 9 PM CST THIS EVENING
     FOR THE FOLLOWING ZONES... BIG BEND AREA...GLASSCOCK...
     MITCHELL...PRESIDIO VALLEY...REAGAN...SCURRY...TERRELL.

     HIGH WIND WARNING FROM 9 AM CST /8 AM MST/ THIS MORNING TO 9 PM
     CST /8 PM MST/ THIS EVENING FOR THE FOLLOWING ZONES...
     ANDREWS...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...PECOS...REEVES
     COUNTY AND UPPER TRANS PECOS...UPTON...VAN HORN AND HIGHWAY
     54 CORRIDOR...WARD...WINKLER.

&&
Hazardous weather outlook, Feb 27, 3:06 AM MST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
406 AM CST SUN FEB 27 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-272000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
406 AM CST SUN FEB 27 2011 /306 AM MST SUN FEB 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED
TODAY DUE TO VERY LOW RELATIVE HUMIDITY AND VERY STRONG WINDS
EXPECTED. A RED FLAG WARNING IS IN EFFECT FOR THE ENTIRE AREA
THROUGH EARLY THIS EVENING.

A HIGH WIND WARNING IS IN EFFECT FOR STRONG DAMAGING WINDS FOR
MOST OF WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH EARLY THIS
EVENING.

A WIND ADVISORY IS IN EFFECT THROUGH EARLY THIS EVENING FOR THE
EXTREME EASTERN PERMIAN BASIN AND ALONG THE RIO GRANDE RIVER.

STRONG WINDS WILL RESULT IN BLOWING DUST REDUCING VISIBILITIES AT
TIMES TO 3 MILES OR LESS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind, 3 dust storm, 1 wildfire. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
February 27, 8:51 AM MST to 8:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
ASOS

High Wind, Guadalupe Mountains of Culberson County

When
February 27, 10:00 AM MST to 10:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
RAWS

Dust Storm, Van Horn & Hwy 54 Corridor

When
February 27, 12:00 PM CST to 4:30 PM CST
Where
Van Horn & Hwy 54 Corridor forecast zone
Reported by
Public

Blowing dust reduced visibilities to near 0 miles across the Van Horn and Highway 54 corridor. Several vehicles were involved in an accident, due to the blowing dust, along US 90.

Dust Storm, Reeves County and Upper Trans Pecos

When
February 27, 12:00 PM CST to 4:30 PM CST
Where
Reeves County and Upper Trans Pecos forecast zone
Reported by
Emergency Manager

The Reeves County Emergency Manager reported near zero mile visibility near Pecos, Texas. Vehicles were traveling very slow across the county.

High Wind, Pecos

When
February 27, 12:53 PM CST
Where
Pecos forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains of Culberson County

When
February 27, 12:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS

Dust Storm, Guadalupe Mountains of Culberson County

When
February 27, 12:00 PM MST to 4:30 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Reported by
Park/Forest Service

A ranger at Guadalupe National Park reported visibilities of less than 3/4 of a mile due to blowing dust across the region.

Wildfire, Andrews

When
February 27, 4:00 PM CST to 5:00 PM CST
Where
Andrews forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Reported by
Public
Coordinates
32.305, -102.638 (the zone’s center; the record gives no point)

The NWS in San Angelo relayed a report of several accidents across Andrews County due to blowing dust and smoke. An indirect fatality was reported with one of the accidents.

High Wind, Davis / Apache Mountains Area

When
February 27, 4:25 PM CST to February 28, 9:10 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
State Official

An extended period of high winds occurred in the Davis Mountains as strong mid level winds at the base of a passing upper trough moved over the region.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Andrews2011-02-27Vehicle/Towed TrailerIndirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280466, 280468, 286489, 286491, 280465, 280469, 286488, 286493, 280475.